Background: High dose insulin (HDI), an inotrope and vasodilator, is a standard therapy for calcium channel blocker (CCB) poisoning. HDI causes vasodilation by stimulating endothelial nitric oxide synthase (eNOS). Most literature supporting HDI for CCB poisoning involves verapamil toxicity; however, amlodipine now causes more CCB poisonings. Unlike other CCBs, amlodipine stimulates eNOS and may cause synergistic vasodilation with HDI. The purpose of this study was to determine if amlodipine-poisoned patients treated with HDI had more evidence of vasodilation than similarly treated patients with non-dihydropyridine (non-DHP) poisoning. Methods: This was a retrospective study from a single poison center. Cases were identified via the generic code “Calcium Antagonists” in which the therapy “High Dose Insulin/Glucose” was “performed, whether or not recommended” from 2019–2021. Evidence of vasodilation was assessed via maximum number of vasopressor infusions per case, vasopressor doses, and use of rescue methylene blue to treat refractory vasoplegia. Results: Thirty-three patients were enrolled: 18 poisoned with amlodipine, 15 with non-DHPs (verapamil n = 10, diltiazem n = 5). The median number of maximum concomitant vasopressors in the amlodipine group was 3 (IQR: 2–5; range 0–6) and 2 in the non-DHP group (IQR: 1–3; range 0–5; p = 0.04); median difference in maximum concomitant vasopressors between groups was 1 (95% confidence interval: 0–2). Median maximum epinephrine dosing was higher in the amlodipine group (0.31 mcg/kg/min) compared to non-DHPs (0.09 mcg/kg/min; p = 0.03). Use of rescue methylene blue was more common in the amlodipine group (7/18 [39%]) than in the non-DHP group (0; p = 0.009). Conclusions: Amlodipine poisoned patients treated with HDI required more vasopressors, higher doses of epinephrine, and more often received rescue methylene blue than similarly treated patients with verapamil or diltiazem poisoning. These differences suggest amlodipine-poisoned patients had more evidence of vasodilation. Further study is warranted to determine if synergistic vasodilation occurs when HDI is used to treat amlodipine poisoning.
|Original language||English (US)|
|Number of pages||9|
|State||Published - 2022|
Bibliographical notePublisher Copyright:
© 2022 Informa UK Limited, trading as Taylor & Francis Group.
- methylene blue
PubMed: MeSH publication types
- Journal Article